More reader Comments on “Freedom From Smoking”
Ross has left a new comment on your post "Chantix side effects":
“Is the thought here that the reason for the Black Box Suicide warning now on Chantix might be because it might cause depression especially with people that have a history of depression?
I can say from my own personal experience that the suicide ideation has nothing to do with depression. It is out of sheer terror, confusion about reality, and losing one's mind.
While I myself did not have suicidal thoughts at the time that I was admitted to the emergency room. I can certainly say that had doctors not been able to convince me that my delirious, psychotic state that Chantix induced was going to end once it was completely out of my system, if I could just hold on, I probably would have become suicidal within a matter of hours/days just to end the terror and losing of reality as my sane mind slipped away. Thankfully I had informed medical staff stepped in with all the right treatment and ushered me to safety and health quickly.
It had nothing to do with depression. Chantix is so energizing, bordering on mania without the euphoria, you stop sleeping almost all together regardless of the sleeping pills I was prescribed to help me cope, etc. I have no history of mental illness, depression, anxiety or chronic insomnia. I have never experienced anything like this in my life and thankfully several months after stopping Chantix, I have my own brain back again.
I have read all of your articles and the comments sections in the link you provide. Again and again I recognize my own exact symptoms in others' tales. This is a very real possibility for anyone prescribed this medication and they have no way of predicting who it will effect in this way.
I have quit smoking for months and years several times previously with none of these side effects. I find Pfizer and even this author's attribution of these side effects to mere nicotine withdrawal or other health issues to be disingenuous of the effect this medication can and does have on people. This study does nothing to explain away my experience.
My excellent doctors attribute my case 100% to Chantix and reported it to the FDA. While I make no implication about the frequency of these side effects (altho a nurse know had 6 similar cases in the last 6 months at her place of enployment), please do not deny those of us who have them and their doctors the truth of our experiences of this very dangerous drug (for some people). More research is required and IMO, Pfizer should pull the drug off the market until they can provide better predictability for whom it will drive mad and who will be safe from harm before more people die.
For those of you taking it, see your doctor weekly for very close monitoring. My regular doctor was unfamiliar with the drug or side effects when she prescribed it. Ask family members and friends to let you know if you start acting weird (my husband noticed weeks before I did but at the time didn't correlate to Chantix). If you at all begin feeling anxious, out of sorts, unusually stressed, easily confused, like you can't do your job, or just in any way not like yourself, see your doctor immediately about getting off Chantix. Don't try to wait it out as I did. Be aware that suddenly stopping can make these symptoms worse temporarily (up to 10 days) while your body gets off it. I even began hallucinating. I wish I had known to wean off to at least make that part less terrifying.
Be careful out there and good luck with the quitting smoking. Despite all that I experienced, Chantix didn't even manage to get me to do that”.
Posted by Ross to Freedom from Smoking at Sat May 02, 04:46:00 PM 2009
JF COMMENT: THANKS FOR POSTING YOUR STORY. HEARING OF CASES LIKE THIS CERTAINLY MAKES ONE WONDER IF CHANTIX COULD HAVE CAUSED THIS, PARTICULARLY AS THIS IS FAR FROM AN ISOLATED CASE. I WAS STRUCK BY THE COMMENT THAT A NURSE HAD RECENTLY SEEN 6 SIMILAR CASES. THIS IS STRIKING BECAUSE IN THE SMOKERS CLINIC WHERE I WORK, AND AMONG NUMEROUS OTHER CLINICIANS WHO HELP SMOKERS QUIT SMOKING VERY VERY FEW OF SUCH CASES HAVE OCCURRED, AND THE SAME GOES FOR THE PARTICIPANTS IN PUBLISHED PLACEBO-CONTROLLED TRIALS. BUT CLEARLY QUITE A NUMBER OF PATIENTS ARE EXPERIENCING PRETTY SERIOUS PSYCHIATRIC DISTURBANCES WHILE TRYING TO QUIT WITH CHANTIX. SEE THE POSTS BELOW AS WELL.
Quit Smoking Pro Blog has left a new comment on your post "Effects of alcohol on smoking cessation - 1":
“Really it's a problem for ex-smoker - getting some pleasure from social drinking without strong urges to smoke "just one" cigarette. Definitely the best way to stay smoke free is to avoid alcohol at all. “
Posted by Quit Smoking Pro Blog to Freedom from Smoking at Mon May 04, 05:29:00 AM 2009
JF COMMENT: I AGREE
Anonymous has left a new comment on your post "Chantix and mental illness - what are the facts?":
"I am considering taking Chantix and needed to read each blog to check out the effects. I am PTSD (almost all my life) suicidal ideation, ADHD and recently diagnosed bipolar. Yes I am on meds and life is fine. What I wanted to bring to light was the feeling many were/ are having while quitting smoking using Chantix. Each time I have quit smoking I have experienced depression/anger/rage. Insomnia lasts for WEEKS. As does the feeling of being confused and not being able to add simple numbers. My head would spin and it was horrible. Each feeling, and/or situation that I have/had used cigarettes or nicotine to quell then came forth. At time magnified because I had not learned, NOR HAD MY BRAIN, to cope with those feelings, situations. Not only did my brain crave the nicotine but the loss of oxygen as well. I have quit using nicotine supplements but that never cut it really. My brain also missed the loss of oxygen rush. I am sure many of you have heard the adage “When you take away the drug you are at the emotional developmental stage you were when you first began it” I can tell you from personal experience, as well as many others I know who have quit without Chantix, that this adage holds true. Each adverse effect I am seeing here in this blog has been reported in any one who quit/attempted to quit smoking (that I know of) Suicide included. And I may need to point out that many of the folks I know were not on ay medication. The day I picked up a cig, my brain cut a path as a way to deal with that situation or feeling and it has continued ever since. I quit drinking 12 yrs ago and have dealt w/all of these feelings since but I know that once I put down my cigs, these will all arise again. I will probley be the emotional equivalent of a 10 yr old trying to handle the life of a 49 yr old. But that is the deal. I did this before with drinking and I know what is ahead with cigarettes. It is horrible but not impossible. My biggest hesitation is that I have to do this while raising my last son and I don’t want to take anything out on him. If there were a place I could go to hole up for a month or two to quit…I would go in a heartbeat. A hospital, walk-in cooler or a spot on the wilderness. Any of those would suffice. Who wants to sponsor my life while I take off? God luck to you all. See you when I can breathe again."
Posted by Anonymous to Freedom from Smoking at Mon May 04, 07:05:00 AM 2009
JF COMMENT: THIS ONE IS INTERESTING BECAUSE IT DESCRIBES PRETTY SEVERE PSYCHOLOGICAL DISTURBANCE WHILE TRYING TO QUIT SMOKING ON NO MEDICATION. THIS IS ONE OF THE THINGS WE HAVE TO REMEMBER WHEN TRYING TO FIGURE OUT IF ANOTHER PERSON’E EXPERIENCE MIGHT HAVE BEEN CAUSED BY A MEDICINE.
devon has left a new comment on your post "Can quitting smoking trigger depression?":
"I quit smoking a month ago. I have been using step one of the patch, bupropion, zoloft, vitamins and exercise to cope. I am finding that I just don't know how to manage everyday things like planning out my day which I used to do first thing in the morning with a cigarette in my hand. I can't even focus to make a phonecall. The anxiety and depression is crazy and I keep on having this urge to hit myself on the left side of my head. I've done alot of research and found that this is the area where the insular cortex lays. Astonishingly, they have found that people that have had brain lesions in this area quit smoking without any withdrawal symptoms! I'm thinking of hitting myself stupid-geez oh man I'm goin absolutely nuts-last night I dreamed I was EATING cigarettes and then this bear was chasing me (probably representing addiction). Anyway I'm about ready to smoke unless somebody can tell me this will stop?? "
Posted by devon to Freedom from Smoking at Fri May 15, 09:59:00 AM 2009
JF COMMENT: DEVON, INERESTING AGAIN IN THAT YOU ARE EXPERIENCING PRETTY MARKED PSYCHOLOGICAL EFFECTS DESPITE USING WHAT SOUNDS LIKE A REASONABLE DOSE OF MEDICATION INCLUDING MEDICINES PRESCRIBED BY YOUR DOCTOR (BUT AGAIN INTERESTING THAT THIS ONE DOESN’T INCLUDE CHANTIX EITHER). SOUNDS LIKE DEVON’S QUESTION IS HOW LONG WILL THIS LAST? MOST PEOPLE NOTICE A MARKED IMPROVEMENT BY THE 4TH WEEK AS COMPARED TO THE FIRST. BUT OF COURSE WE ARE ALL A LITTLE DIFFERENT. BUT MY BEST GUESS WOULD BE THAT THE PART CAUSED BY NICOTINE WITHDRAWAL WILL IMPROVE SIGNIFICANTLY OVER THE NEXT FEW WEEKS. BUT ID RECOMMEND DISCUSSING THIS WITH YOUR DOCTOR AS THERES ALWAYS THE CHANCE THERE IS SOMETHING ELSE (UNRELATED TO QUITTING SMOKING) CAUSING SOME OF THESE FEELINGS.